Alert archive / New York / Small Craft Advisories in 2020

Small Craft Advisory 119, NWS Buffalo, NY

December 5, 2020

NWS Buffalo, NY issued this small craft advisory at Dec 5, 2020, 3:55 AM EST. It took effect at Dec 5, 2020, 10:00 AM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2020, 3:55 AM EST (08:55 UTC)
In effect from
Dec 5, 2020, 10:00 AM EST
Expired
Dec 6, 2020, 4:00 AM EST
In force
18 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

597 
WHUS71 KBUF 050855
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
355 AM EST Sat Dec 5 2020

LOZ043-044-051700-
/O.NEW.KBUF.SC.Y.0119.201205T1500Z-201206T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
355 AM EST Sat Dec 5 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM
EST SUNDAY...

* WHAT...North winds 10 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 10 AM this morning to 4 AM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
JLA
5 follow-up statements
534 
WHUS71 KBUF 051134
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
634 AM EST Sat Dec 5 2020

LOZ043-044-051945-
/O.CON.KBUF.SC.Y.0119.201205T1500Z-201206T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
634 AM EST Sat Dec 5 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 4 AM EST SUNDAY...

* WHAT...North winds 10 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 10 AM this morning to 4 AM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
JLA
726 
WHUS71 KBUF 051433
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
933 AM EST Sat Dec 5 2020

LOZ043-044-052245-
/O.CON.KBUF.SC.Y.0119.201205T1500Z-201206T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
933 AM EST Sat Dec 5 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY...

* WHAT...North winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 4 AM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
862 
WHUS71 KBUF 052103
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
403 PM EST Sat Dec 5 2020

LOZ043-044-060515-
/O.CON.KBUF.SC.Y.0119.000000T0000Z-201206T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
403 PM EST Sat Dec 5 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY...

* WHAT...North winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 4 AM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
159 
WHUS71 KBUF 060319
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1019 PM EST Sat Dec 5 2020

LOZ043-044-060900-
/O.CON.KBUF.SC.Y.0119.000000T0000Z-201206T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1019 PM EST Sat Dec 5 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY...

* WHAT...North winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 4 AM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
547 
WHUS71 KBUF 060832
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
332 AM EST Sun Dec 6 2020

LOZ043-044-060945-
/O.EXP.KBUF.SC.Y.0119.000000T0000Z-201206T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
332 AM EST Sun Dec 6 2020

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM EST EARLY THIS
MORNING...

Conditions have dropped below Small Craft Advisory levels.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 5, 3:29 AM EST, 26 minutes earlier.

Area forecast discussion, Dec 5, 3:29 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
329 AM EST Sat Dec 5 2020

.SYNOPSIS...
It will be seasonably chilly this weekend as colder air makes its
way across the region in the wake of a cold front crossing early
this morning. The lower temperatures this weekend will be
accompanied by plenty of clouds along with some rain and snow
showers, most persistent south and east of Lake Ontario.

&&

.NEAR TERM /THROUGH TONIGHT/...
A mid level trough crossing the lower Great Lakes along with the
deepening coastal storm, currently around 1000mb vcty of Chesapeake
Bay heading toward the Delmarva Peninsula, will combine to bring
colder air across the region this weekend. Cold front tied to the
mid level trough is just entering western NY. Ahead of the front it
has been quiet, though a few snow showers swept across the eastern
Lake Ontario region earlier and now a few rain and snow showers are
drifting into Oswego county off eastern Lake Ontario. Also have seen
fog develop Southern Tier, southeast of Lake Ontario, and especially
northern Jefferson county where skies partially cleared since late
Friday evening. Saturated low-levels with that clearing resulted in
patchy dense fog northern Jefferson county toward St. Lawrence
river. Opted to issue SPS for this as the fog along with temps near
freezing may develop black ice/slippery spots on roads early this
morning.

As the day progresses, low pressure rapidly intensifies to near 978-
980mb by time it reaches Gulf of Maine this evening. Though this
will be too far east to bring western NY or north central NY any
precipitation, it will further establish a colder northwest flow
across our region with 850mb temperatures gradually dropping to
around -9c by this evening. Expect some lake response south and east
of Lake Ontario into tonight, and in some form even beyond tonight.
Marginally cold air aloft for dendritic snow growth, but this will
be offset at times by deeper moisture dropping through the trough.
Any snow accumulations into tonight should be minimal, though looks
like Bristol Hills could see an inch or two through the period
mostly due to persistence of nw flow and upslope lifting and
resulting snow showers. Cold air advection will offset diurnal
heating today with temperatures expected to remain steady in the
lower to mid 30s. Lows tonight will drop into the 20s with even some
teens east of Lake Ontario.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A large trough over the eastern third of the U.S. will amplify some
as a few shortwave troughs track southeast rounding the base of the
larger trough. As the larger scale trough amplifies, it will begin to
interact with the southern stream over the GOMEX states.

With the large scale trough over the region during this period,
there will be continued potential for lake snow showers southeast of
the lakes. The best chance for these snow showers will be southeast
of Lake Ontario through Sunday evening as one of the shortwave
troughs mentioned above, drops southeast. 850H temps of -10C will
support the lake response, but the lack of synoptic moisture will be
a limiting factor for the lake response. Southeast of both lakes can
expect a few tenths of an inch of snow Sunday morning, and then an
additional few tenths of an inch southeast of Lake Ontario Sunday
afternoon and evening. As the shortwave trough drops south of the
region, the lake response will weaken through the night on Sunday.

Monday, there may be a few lingering lake snow showers in the
morning, but any snow showers still remaining should be over with by
lunch time on Monday. Otherwise the rest of the day should be dry,
but cloudy.

With the large scale trough over the region, mostly cloudy skies
will remain in place through Monday night. Monday night will be dry
with slowly increased ridging over the region, along with warm air
advection through the night.

High temperatures during the short term period will be in the upper
20s across the higher terrain and in the low to mid 30s for the
lower elevations. Areas east of Lake Ontario can expect temperatures
a few degrees cooler with the northwest flow primarily over land,
and not the lakes. Low temperatures will be in the low to mid 20s
south of Lake Ontario, and in the mid teens to low 20s for the North
Country.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A shortwave crossing southern Canada and Lake Ontario to open this
period will bring a chance for rain and snow showers on Wednesday,
with the best chances ahead of the wave...across the North Country.
A shortwave ridge of high pressure will be over our region
Thursday...albeit likely still cloudy. Another shortwave will reach
the Eastern Great Lakes region Friday with again chances for mainly
rain showers. Temperatures will average several degrees above normal
this period.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
A cold frontal passage and associated wind shift with the front
early this morning will result in upslope flow and cigs lowering to
IFR/MVFR at all TAF sites. Lower CIGS especially Southern Tier will
be the main aviation concern early this morning.

Expect only a gradual improvement through this afternoon with mostly
cloudy skies, MVFR cigs, and scattered light snow showers. The
greatest snow shower coverage will be south of Lake Ontario toward
the Finger Lakes.

Outlook...
Tonight and Sunday...Mainly MVFR due to persistent lake effect
stratus. Local IFR vsby possible in scattered snow showers southeast
of the lakes.
Monday and Tuesday...VFR. Wednesday....Mainly VFR. A chance of rain or
snow showers.

&&

.MARINE...
Northwest winds in wake of the cold front will lead to choppy conditions
on both lakes into Sunday. Waves build over 4 feet on southeast portion
of Lake Ontario though, so Small Craft Advisory has been issued there
from late this morning through late tonight.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 10 AM this morning to 4 AM EST
         Sunday for LOZ043-044.

&&

SYNOPSIS...RSH
NEAR TERM...JLA
SHORT TERM...SW
LONG TERM...Thomas
AVIATION...Apffel/JLA
MARINE...JLA

In the hours before

Special weather statement, Dec 5, 1:56 AM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
156 AM EST Sat Dec 5 2020

NYZ007-051100-
Jefferson-
Including the city of Watertown
156 AM EST Sat Dec 5 2020

...FOGGY WITH SLIPPERY TRAVEL POSSIBLE EARLY THIS MORNING...

Fog has developed early this morning with visibility dropping to
less than one-half mile in spots. The fog, along with temperatures
around freezing, could result in slippery spots on roads early
this morning as black ice may form. Use caution if traveling
early this morning and increase your distance if following another
vehicle. If the pavement looks wet, keep in mind it actually may
be icy.

JLA

Nearby

Small Craft Advisories in New York, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.